Millions of Americans get vaccinated against COVID-19 on average every day now, and although many people proudly shared your vaccination status on social media, others will describe your Mild but definitely noticeable side effects right after like a badge of honor, like arm pain or flu-like fatigue. But not all post-vaccination symptoms are necessarily due to the vaccine; some may be caused by the evil twin of the placebo effect.
Just to clarify in advance, there is nothing wrong with experiencing side effects after vaccination, no matter the reason. If anything, these side effects are often an indication that the body’s immune system kicks in, as it is learning to recognize what the coronavirus looks like after getting a blueprint of its appearance from the vaccine (usually its spike protein, which the virus uses to infect cells). This immune response is what tends to explain symptoms such as fever, fatigue, and general pain for a day or two after receiving a vaccine. Generally, but not always.
Let’s take a look at the clinical trial data for the two-dose mRNA vaccine developed by Pfizer and BioNTech, the first to reach the American public last December. The data, based on more than 30,000 volunteers, show that it is a safe and effective vaccine, but not free of side effects. About 84% had injection site reactions such as pain or itching within the week after taking a dose; 63% experienced fatigue; 55% experienced headaches.
Looking at just those numbers, it makes sense that most people who get the vaccine feel something. But surprisingly, in the same trial, a sizeable portion of the people who received the placebo injection also experienced some of these symptoms. After the first placebo injection, about a third of people reported experiencing fatigue and about a third experienced a headache.. About 12% of those who received placebo also experienced diarrhea after the first injection, more than the vaccinated group after either dose. As a reminder, the people of the the placebo only received an injection of saline, also known as salt, and water.
Now some of these people who got the placebo injection might have experienced fatigue, headaches, or diarrhea that day no matter what, even if they weren’t at the trial, a topic that Gizmodo has covered recently before. Unfortunately, these are very common ailments, caused by many different things. But some may have only experienced them because of something we call the “nocebo effect.” Just as our positive expectations can make us feel better after taking a potential new treatment, at least for a time, our negative expectations can do the opposite and make us feel bad. On Twitter, some even accepted to feeling worse after taking the placebo than after taking the placebo later.
There is a tendency to dismiss the placebo / nocebo effect as simply a product of the mind. But every feeling that we experience it is ultimately processed in the mind, so it doesn’t really say much. Sometimes this feeling can be traced back to a strictly physical cause (a hot stove being touched) and sometimes it is more complicated. The stress a person may feel from taking a newly developed vaccine, or even from taking a vaccine in general, if they hate needles, it could definitely be enough to trigger a headache or wear them down to the point of fatigue.
None of this is unusual in the least, it’s just human nature. And although it goes without saying, the origin of a person’s pain, nocebo or not, does not diminish the need to recognize that pain and try to remedy it if possible. But the placebo / nocebo effect is one of many reasons why we need carefully planned research, such as controlled clinical trials, to better understand the world around us. This is especially important in trying to figure out the potential benefits and risks of any new medicine or vaccine. Fortunately, in the case of the Pfizer / BioNTech vaccine and others like it, its benefits in keeping us safe from serious illness and death are more and more clear every day, especially in countries where vaccination is high.
So go ahead, get vaccinated as soon as possible. Just keep in mind that your post-shot stun might not be one of the most obvious cause.